Angioedema and cough in Nigerian patients receiving ACE inhibitors


*Present address and correspondence: Dr A. A. Leslie Ajayi, Center for Cardiovascular Diseases, Texas Southern University, 3100 Cleburne Avenue, Houston, Texas, TX 77004, USA. Tel.: (713) 313 1891; Fax: 281–240–7635; E-mail:

We read with interest the article of Gibbs et al.[1] published in the British Journal of Clinical Pharmacology, indicating a higher incidence of the potentially fatal angioedema in patients of black or Afro-Carribean descent in the Birmingham University teaching hospital. This report is in accord with an earlier finding of a high relative risk of 4.5 for angioedema, among African–Americans in comparison with white patients in the United States [2]. If a racially determined risk is being proposed, then the incidence of angioedema in a homogenously negroid population needs be determined. However, little information is available in indigenous Africans about these adverse effects.

We have employed ACE inhibitors, captopril, enalapril and lisinopril in the treatment of cardiovascular and renal diseases and monitored adverse reactions to the agents since 1988, and our experience in this predominantly indigenous negroid population, is somewhat different from the earlier reports [1, 2]. At the Obafemi Awolowo University Teaching hospitals complex, Ile-Ife, Nigeria, adverse drug reactions are routinely monitored, reported and recorded. In a prospective study of adverse reactions to ACE inhibitors, captopril and enalapril in 100 patients receiving the medications, the incidence of ACE-inhibitor induced cough was 27%, exhibited a significant (P < 0.001) 3:1 female preponderance (48% in females and 16% in males), but no cases of angioedema were found [3]. A similarly high incidence of cough of 27–30%, was found in other controlled studies [4]. The most severe coughing requiring drug withdrawal was seen in four post menopausal women aged 60 ± 4 years, leading to a 4% drug-withdrawal rate [3]. In a 10-year review of 369 in-patients and ambulatory patients treated between 1989 and 1998, with a calculated 1200 patient-years of ACE inhibitor use, two cases of angioedema were seen. This represents an 0.54% incidence rate. One case was an 18-year-old boy with congestive heart failure, secondary to endomyocardial fibrosis who developed palmo-plantar blisters and pruritus, but no laryngospasm, after 3 months of enalapril 5 mg daily. He responded to a dose reduction to 2.5 mg daily, but was lost to follow up. The other case was a postmenopausal woman, who developed severe cough, wheezing, tongue and lip swelling, following 4 weeks of captopril 25 mg daily for hypertensive heart failure. Neither of the cases was life-threatening, and dhe woman responded to temporary captopril withdrawal and to nightly, oral hyoscine butylbromide [5].

Thus, the incidence of cough of 27% in black Africans [3, 4] is somewhat higher than the rates of 5–16% reported in Caucasians [6].The incidence of two proven cases of nonfatal angioedema in our cohort with 1,200 patient-years of ACE inhibitor use, represents a prevalence of 1.6/1000 patient-years which is lower than the expected 5–7 cases/1000 patient-years predictable from the American data indicating increased risks in African-Americans [2]. Although angioedema may be clinically unrecognized, we are unlikely to have missed any important or life-threatening cases on our service. However, with both the cough and angioedema, no clear dose or time-dependency was noticed. Generally, low doses of ACE inhibitors, about 50% of the recommended doses (captopril 12.5–50 mg enalapril 2.5–10 mg, lisinopril 2.5–5 mg) have been used, in order to minimize cost to our mostly poor patients. These low doses have led to substantial reduction in intrahospital mortality in heart failure in Nigerians [7]. It is not clear if the incidence of angioedema in our cohorts would be higher if the standard doses of ACE inhibitors used in Western practice or recommended in clinical trials were employed. The incidence of ACE inhibitor induced cough is reportedly higher among a Chinese cohort (44%) than in Caucasians [8]. Since the polymorphism of the ACE–gene and D genotype frequency is similar among Nigerians, Europeans and black Americans [9], it is unlikely to be a marker for the susceptibility to cough or angioedema. The racially related increase in cough and angioedema in the negroid race raises the possibility of ethnic and gender differences in bradykinin metabolism or receptor density/and or affinity, which requires further elucidation and enquiry.

In conclusion, the use of low doses of ACE inhibitors in African patients appears associated with a lower than expected frequency and/or severity of angioedema, than is predictable from their reported heightened racial susceptibility.